Arizona, 2017

Flash Flood in Arizona, August 3, 2017

August 3, 2017 · NWS PSR · 1 event in 1 county or zone

Isolated to scattered showers and thunderstorms developed across portions of La Paz County during the morning hours on August 3rd. Some of the stronger storms generated locally heavy rains with peak rain rates in excess of one inch per hour.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Isolated to scattered showers and thunderstorms developed across portions of La Paz County during the morning hours on August 3rd. Some of the stronger storms generated locally heavy rains with peak rain rates in excess of one inch per hour. The heavy rains led to an episode of flash flooding near the town of Quartzsite during the middle of the morning. Flash flooding caused Highway 95 to become impassable to cars near milepost 112. The flooding resulted in the issuance of a Flash Flood Warning. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 3, 4:40 AM MST, 4 hours 20 minutes earlier.

Area forecast discussion, Aug 3, 4:40 AM MST, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
440 AM MST Thu Aug 3 2017

.UPDATE...Updated Aviation and Fire Weather Discussions...

&&

.SYNOPSIS...

Lingering monsoon moisture over the region is expected to keep storm
chances going over the region through Friday, especially over the
higher terrain. A dramatic decrease in thunderstorm activity is
expected during the upcoming weekend, and continuing through much of
next week, as increasing southwesterly flow pushes much drier air
into the region.

&&

.DISCUSSION...

Today and Tonight...

The upper-level vort max that helped to trigger widespread
convective activity across SW AZ and SE CA yesterday/last night can
be seen on WV satellite imagery at this hour spinning northward
across eastern Riverside County. This feature is continuing to
trigger scattered showers and thunderstorms over/around the Salton
Sea. Winds aloft behind this vort max are beginning to shift to a
more southwesterly direction this morning across SE CA and SW AZ as
the upper-level ridge along the west coast begins to break down. The
main impact from this change to a southwesterly flow will be to
gradually import drier air into the region. Although a reduction in
convective activity is expected due to the loss of moisture and less
favorable southwesterly flow, at least slight chances of storms are
still forecast across all of our cwa, due to a bit better wind shear
profile through the column. Temperatures are expected to warm a bit
across south-central AZ due to less cloud cover.

Friday and Friday night...

A more noticeable reduction in convective active is expected across
the western and central parts of our cwa during this period, as the
winds aloft become more westerly as upper-level trofing begins to
set up along the CA coast, undercutting the very strong ridging that
is currently in place along the Pac NW coast. These westerly winds
will finally begin to pull much drier air into the region, with
PWATS falling to near 1.00 inch across SE CA and SW AZ by Friday
afternoon. Still, a rather active day on Friday is possible across
southern Gila County, due to lingering moisture and favorable
upslope flow.

Saturday through next Wednesday...

Model guidance continues to be in excellent agreement that a solid
break in the monsoon will occur during this period as weak trofing
becomes established along the west coast, with light westerly flow
persisting over our cwa. PWATs are expected to fall to 0.75 inch, or
even lower across parts of our cwa. Fortunately, temperatures are
not expected to stray far from normal, with 500mb heights being kept
mainly in the 588-592dm range during the period.

&&

.AVIATION...

South-Central Arizona including KPHX, KIWA, and KSDL:

Very light showers should remain on the Phoenix weather radar and
will continue to lift through Maricopa county through mid morning.
Mostly BKN mid cloud layers will persist through late morning
before scattering out into this afternoon. Storm activity today
should be reduced somewhat due to the beginning of a drying trend,
but can't rule out an isolated storm affecting the metro area late
this afternoon and evening.

Southeast California/Southwest Arizona including KIPL and KBLH:

Area of showers and isolated thunder will continue to be possible
near KBLH at least through much of the morning. SCT to BKN mid
and high CIGS will linger through much of the day, but some
clearing is likely this evening. .

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Saturday through Wednesday:

Overall fairly dry air will be in place across much of the region
as westerly flow aloft dominates through the period. Thunderstorm
chances will be focused mainly across the high terrain of eastern
Arizona. Minimum relative humidities will drop into the teens
across the lower deserts to above 20-30 percent for the higher
terrain of Gila County. High temperatures will remain near or
slightly below normals through the period. Winds will generally be
on the light side, but afternoon southwest to westerly breeziness
is likely most days..

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...Percha
AVIATION...Nolte/Kuhlman
FIRE WEATHER...Kuhlman

In the hours before

Special weather statement, Aug 3, 5:00 AM MST, 4 hours before
Special Weather Statement
National Weather Service Phoenix AZ
500 AM PDT THU AUG 3 2017

CAZ564-570-031245-
Chuckwalla Mountains CA-Chuckwalla Valley CA-
500 AM PDT THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR RIVERSIDE COUNTY UNTIL 545 AM
PDT...

At 500 AM PDT, Doppler radar was tracking a strong thunderstorm 17
miles southeast of Desert Center. This storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of Riverside County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3348 11534 3368 11528 3366 11496 3343 11494
TIME...MOT...LOC 1200Z 278DEG 4KT 3356 11516

CK
Special weather statement, Aug 3, 5:41 AM MST, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
541 AM PDT THU AUG 3 2017

CAZ569-570-031315-
Palo Verde Valley CA-Chuckwalla Valley CA-
541 AM PDT THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IMPERIAL AND
RIVERSIDE COUNTIES UNTIL 615 AM PDT...

At 540 AM PDT, Doppler radar was tracking a strong thunderstorm near
Nicholls Warm Springs, or 38 miles east of Desert Center, moving
northeast at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Blythe, Nicholls Warm Springs, Blythe Airport, Ripley, Palo Verde and
East Blythe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3340 11478 3354 11491 3375 11469 3356 11454
TIME...MOT...LOC 1240Z 230DEG 9KT 3352 11478

CK

The radar

The Yuma radar (KYUX), 143 km away, was scanning. The volume nearest the first event began at 15:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, La Paz

When
August 3, 9:00 AM MST to 11:00 AM MST
Where
La Paz County, 6.92 mi NW of Quartzite to 3.95 mi NNE of Quartzsite Arpt
Cause
Heavy Rain
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
33.744, -114.311

Scattered thunderstorms developed over portions of La Paz County during the morning hours on August 3rd and some of them affected the area near the town of Quartzsite. The stronger storms generated locally heavy rains which led to an episode of flash flooding. According to local law enforcement, at 0930MST Highway 95 was rendered impassible to cars in the vicinity of milepost 112 due to the flash flooding. This was about 4 miles north of Quartzsite. Fortunately there were no injuries as a result of the flash flooding. A Flash Flood Warning was in effect at the time of the flooding; it was issued at 0755MST and was in effect through 1100MST.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2017Every state in 2017This day in weather historyWarnings in Arizona, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712292.